Wyoming, 2018Flash Flood and Damaging Wind in Wyoming, July 21, 2018
July 21, 2018 · NWS CYS · 2 events in 1 county or zone
Thunderstorms produced very heavy rainfall and strong winds over and south of Cheyenne.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced very heavy rainfall and strong winds over and south of Cheyenne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 21, 1:28 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 21, 1:28 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
228 PM MDT Sat Jul 21 2018
.SHORT TERM...(This evening through Sunday)
Issued at 222 PM MDT Sat Jul 21 2018
As of 2 PM MDT today, thunderstorms are developing along the I-80
corridor, generally between Rawlins and Cheyenne, as a relatively
strong shortwave aloft swings through the region. This shortwave
will provide the upper level support for today's surface
instability caused by the nearly stationary front located along
the eastern end of southeast Wyoming and the warm surface
temperatures and 50-70 degree dewpoints. These features will
combine in order to trigger isolated to widely scattered
thunderstorms across the region today. Already, we are seeing SB
CAPE upwards of 2500 J/kg along and east of the I-25 corridor,
where we are expecting thunderstorms to become strong to severe
this afternoon and evening. In this portion of the region, large
hail and damaging winds will be the threats. Elsewhere,
thunderstorms will be the cause of frequent lightning, brief gusty
winds, small hail and locally heavy rain.
Thunderstorms will generally dissipate and move east after about
9 PM MDT tonight, with slightly cooler temperatures setting in for
the overnight hours. Relatively dense cloud cover will prevent
the cool down we are expecting by Sunday night.
For Sunday, showers and thunderstorms are expected again, however,
the lack of upper level support and decreased midlayer shear will
prevent most storms from becoming organized and severe in nature.
The main concern will be slow movers due to the a weak 700 mb flow
and PWAT values near 1 inch. Best chances for thunderstorms will
be along and north of the WY-CO border and east of the I-25
corridor.
.LONG TERM...(Monday through Friday)
Issued at 300 AM MDT Sat Jul 21 2018
General model guidance consensus through the upcoming week. The center
of upper ridge near the Four Corners retrogrades west across the Desert
Southwest and southern Great Basin through Friday. West-northwest flow
aloft will prevail, with weak embedded upper level disturbances passing
overhead periodically. A surface boundary along the Front Range will
focus scattered diurnal convection west of I-25. A strong cold front
for late July will push south across the CWA late Tuesday night and
early Wednesday morning. Isolated pre- frontal convection Tuesday afternoon
and evening will be focused over the southeast WY mountains and high
plains. Deep layer moisture with precip water (PW) values exceeding
an inch will spread as far west as the Front Range Wednesday.
Shower/thunderstorm coverage will peak during the afternoon/evening
(40-50 percent PoPs). Models hint at slight drying west of the Laramie
Range Thursday, with PW values at or slightly above an inch to the
east. Scattered (30-50 percent PoPs) convection will occur during the
afternoon and evening along and east of the Laramie Range, and may
linger into the overnight Thursday night across the NE Panhandle. Friday
will feature scattered afternoon and evening showers and thunderstorms
along and east of the Laramie Range. Severe weather is not expected,
however a few strong thunderstorms with gusty winds, small hail and
locally heavy rain will be possible each day. Near average temperatures
early week will cool to below normal Wednesday through Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 515 AM MDT Sat Jul 21 2018
VFR conditions expected to prevail overall. There will be some
patchy IFR cigs around KBFF this morning. Wdly sctd showers and
storms should develop mainly around the mtns this afternoon and move
east over the plains through this evening.
&&
.FIRE WEATHER...
Issued at 222 PM MDT Sat Jul 21 2018
Low fire weather concerns this week as monsoonal moisture spreads
over the region and RH values increase to about 30-40 %. There is
some concern associated with the frequency of lightning strikes
around and near thunderstorms and possible slow-movers over the
Badger Creek burn scar. The slow-moving concern is for Sunday, but
as of this afternoon, most development seems to be sticking east
of the Badger Creek scar. Winds will be light, except gusty and
erratic in the vicinity of thunderstorms.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...AB
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Jul 21, 1:45 PM MST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Sat Jul 21 2018
NEZ002-003-019>021-054-095-096-WYZ101>103-106>108-119-222045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-East Laramie County-
245 PM MDT Sat Jul 21 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated to widely scattered afternoon and evening thunderstorms
expected. A few storms may become strong to severe producing large
hail and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Isolated to scattered mainly afternoon and evening thunderstorms
will occur each day. Severe weather is not expected at this time.
Locally heavy rain, gusty winds and small hail will be possible
with the stronger storms.
.Spotter information statement...
Spotter activation may be required until 9 PM.
NEZ055-WYZ104-105-109>118-222045-
Cheyenne-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
245 PM MDT Sat Jul 21 2018
This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated to scattered afternoon and evening thunderstorms will
develop. Severe weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Isolated to scattered mainly afternoon and evening thunderstorms
will occur each day. Severe weather is not expected at this time.
Locally heavy rain, gusty winds and small hail will be possible
with the stronger storms.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Special weather statement, Jul 21, 2:25 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
325 PM MDT SAT JUL 21 2018
WYZ117>119-212200-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
325 PM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 400 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or 9 miles south of Cheyenne, moving east at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Fox Farm-College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4112 10478 4109 10445 4100 10449 4100 10483
TIME...MOT...LOC 2124Z 287DEG 9KT 4102 10473
Hammer
Special weather statement, Jul 21, 2:39 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT SAT JUL 21 2018
WYZ116>118-212230-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
339 PM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
430 PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Warren AFB, or 11 miles southwest of Cheyenne,
moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm, along with frequent lightning.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Crystal Lake Reservoir, Warren Af Base, Crystal Lake
Campground, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 19.
Interstate 80 in Wyoming between mile markers 340 and 371.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4114 10523 4121 10513 4130 10462 4100 10465
4100 10523
TIME...MOT...LOC 2139Z 271DEG 19KT 4108 10499
HammerLocal storm report, Jul 21, 2:51 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL CHEYENNE 41.15N 104.79W
07/21/2018 M0.25 INCH LARAMIE WY OFFICIAL NWS OBS
&&
WMOKRYThunderstorm Wind, Laramie
- When
- July 21, 3:15 PM MST to 3:18 PM MST
- Where
- Laramie County, South Greeley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -104.810
Estimated wind gusts of 55 to 60 mph were observed at South Greeley.
Flash Flood, Laramie
- When
- July 21, 4:15 PM MST to 6:15 PM MST
- Where
- Laramie County, 3.41 mi W of Cheyenne to 1.38 mi W of Orchard Vally
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.133, -104.885
Several low lying areas and underpasses were inundated with one to two feet of water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 21, 2018$11 million · 2.5 in hail · 24 events
- Rip Current in North Carolina, July 21, 20181 death · 1 event
- Flash Flooding and Hail in Georgia, July 21, 20183 injured · $914,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2018$337,000 · 1.75 in hail · 63 events
- Flash Flood and Hail in Florida, July 21 to 22, 2018$166,000 · 1 in hail · 63 events
- Damaging Wind in Nevada, July 21, 2018$3.0 million · 1 event
- Flash Flood in Michigan, July 21, 2018$1.0 million · 1 event
- Flash Flooding and Flooding in Virginia, July 21 to 22, 201844 events
- Hail and Damaging Winds in South Carolina, July 21, 2018$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Alabama, July 21 to 22, 2018$19,000 · 1 in hail · 22 events
- Flash Flooding and Flooding in Maryland, July 21 to 23, 201830 events
- Hail and Damaging Winds in Montana, July 21, 20182 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783111, 783112.